Alert archive / Alabama / Red Flag Warnings in 2008
Red Flag Warning 7, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Jan 30, 2008, 1:59 AM CST for 39 counties in Alabama. It took effect at Jan 30, 2008, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2008, 1:59 AM CST (07:59 UTC)
- In effect from
- Jan 30, 2008, 12:00 PM CST
- Expired
- Jan 30, 2008, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 504 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBMX 300759 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 159 AM CST WED JAN 30 2008 ...HIGH FIRE DANGER WEDNESDAY AFTERNOON... ALZ011>015-017>050-310000- /O.UPG.KBMX.FW.A.0006.080130T1800Z-080130T2300Z/ /O.NEW.KBMX.FW.W.0007.080130T1800Z-080131T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 159 AM CST WED JAN 30 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A VERY DRY AIRMASS WILL SETTLE OVER CENTRAL ALABAMA ON WEDNESDAY. WITH DEWPOINTS FALLING INTO THE TEENS...THE RELATIVE HUMIDITY WILL DROP BELOW 25 PERCENT FOR SEVERAL HOURS DURING THE AFTERNOON. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 29, 11:50 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Jan 29, 11:50 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1150 PM CST TUE JAN 29 2008 .UPDATE...FOR FORECAST AND AVIATION. && .DISCUSSION... COLD FRONT WILL BE EXITING CENTRAL ALABAMA BY 1 AM. WENT AHEAD AND MADE ADJUSTMENTS TO THE FORECAST FOR THE RAPID DROP IN TEMPERATURES AND DRY DEWPOINTS WORKING INTO THE AREA...TO PROVIDE A BETTER TREND FOR THE NIGHT. MAIN CONCERN FOR THE NEXT FEW HOURS WILL CONTINUE TO BE THE STRONG WINDS ACROSS THE CENTRAL AND EASTERN PORTIONS OF CENTRAL ALABAMA. NUMEROUS TREES AND POWER LINES CONTINUE TO BE REPORTED DOWN ACROSS CENTRAL ALABAMA. SEE LSRBMX FOR SPECIFICS ON DAMAGE. THE WIND ADVISORY CONTINUES THROUGH 2 AM. SEE NPWBMX FOR SPECIFICS HERE. FORECAST UPDATES HAVE BEEN SENT. JRA/16 && .AVIATION...06Z TAF DISCUSSION. COLD FRONT EXITING THE AREA...WILL PASS TOI IMMINENTLY AND BE EAST OF ALL SITES SHORTLY. GUSTY WNW TO NW WINDS WILL CONTINUE FOR SEVERAL MORE HOURS...THEN GRADUALLY DIMINISH FROM WEST TO EAST AS PRESSURE GRADIENT RELAXES. BRIEF MVFR CONDITIONS AT TOI FOR A COUPLE OF HOURS TONIGHT...OTHERWISE EXPECT VFR CONDITIONS NEXT 24 HOURS. JD/81 && .FIRE WEATHER... AFTER A STRONG COLD FRONT MOVES THROUGH TONIGHT...A DRY AIRMASS WILL BRIEFLY SET IN ON WEDNESDAY...AND POSSIBLY PRODUCE RED FLAG CONDITIONS IN THE AFTERNOON. A FIRE WEATHER WATCH WILL BE ISSUED. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES... AL...WIND ADVISORY ALL ZONES THROUGH 08Z. FIRE WEATHER WATCH ALL ZONES WEDNESDAY AFTERNOON. &&
Hazardous weather outlook, Jan 29, 11:58 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1158 PM CST TUE JAN 29 2008 ALZ011>015-017>050-310558- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1158 PM CST TUE JAN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. ...WIND ADVISORY IN EFFECT FROM UNTIL 2 AM WEDNESDAY FOR ALL OF CENTRAL ALABAMA... .DAY ONE...REST OF TONIGHT. NORTHWESTERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE THROUGH 2 AM THIS MORNING...BEHIND THE COLD FRONT WHICH WILL EXIT CENTRAL ALABAMA BY 1 AM. WINDS REMAIN GUSTY...BUT WILL GRADUALLY DIMINISH THROUGH THE MORNING FROM WEST TO EAST THROUGH THE REMAINDER OF THE NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...DRY AIR WILL SETTLE ACROSS THE AREA INCREASING THE FIRE DANGER. RELATIVE HUMIDITY VALUES WILL BE 25 PERCENT OR LESS FOR SEVERAL HOURS DURING THE AFTERNOON HOURS. LATER IN THE WEEK...STRONG THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF CENTRAL ALABAMA THURSDAY EVENING THROUGH FRIDAY MORNING. THERE ARE STILL UNCERTAINTIES WITH THE STRENGTH OF THIS SYSTEM...AND WILL REQUIRE SOME ADJUSTMENTS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED DUE TO STRONG WINDS ASSOCIATED WITH A COLD FRONTAL PASSAGE INTO THE EARLY MORNING HOURS. JD/81
In the hours before
Special weather statement, Jan 29, 10:27 PM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1027 PM CST TUE JAN 29 2008 ALZ021-028-029-037-038-300530- CHAMBERS-CLAY-CLEBURNE-RANDOLPH-TALLAPOOSA- 1027 PM CST TUE JAN 29 2008 ...SIGNIFICANT WEATHER ALERT FOR CHAMBERS...CLAY...CLEBURNE... RANDOLPH AND TALLAPOOSA COUNTIES UNTIL 1130 PM CST... AT 1025 PM CST...STRONG GUSTY WINDS ALONG A COLD FRONT WERE PASSING THROUGH CENTRAL ALABAMA. THE COLD FRONT IS MOVING EAST AT 50 MPH AND WILL BRING WINDS OF 30 TO 40 MPH...AND GUSTS TO 50 MPH. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN TREE LIMBS...SOME SMALL OR WEAKENED TREES...AND POWERLINES...AS WELL AS BLOW AROUND LOOSE OBJECTS. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JD/81
Local storm report, Jan 29, 11:12 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1112 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM NON-TSTM WND DMG GADSDEN 34.01N 86.01W
01/29/2008 ETOWAH AL EMERGENCY MNGR
TREES ACROSS THE ROAD ON VALLEY STREET IN DOWNTOWN
GADSDEN.
0955 PM NON-TSTM WND DMG GADSDEN 34.01N 86.01W
01/29/2008 ETOWAH AL EMERGENCY MNGR
NUMEROUS REPORTS OF TREES DOWN AND SCATTERED POWER
OUTAGES ACROSS THE COUNTY.
&&
JD/81Local storm report, Jan 29, 11:14 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1114 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM NON-TSTM WND DMG SELMA 32.42N 87.03W
01/29/2008 DALLAS AL EMERGENCY MNGR
TREE BLOCKING ROAD ON BROAD STREET IN DOWNTOWN SELMA.
TREE DOWN ON OLD MONTGOMERY HIGHWAY NEAR SELMONT
WATERWORKS.
1102 PM NON-TSTM WND DMG 10 NE SELMA 32.52N 86.91W
01/29/2008 DALLAS AL EMERGENCY MNGR
SEVERAL TREES DOWN ALONG HIGHWAY 22 IN PLANTERSVILLE
BLOCKING THE ROAD
1102 PM NON-TSTM WND DMG SELMA 32.42N 87.03W
01/29/2008 DALLAS AL EMERGENCY MNGR
NUMEROUS TREES DOWN ACROSS THE COUNTY. POWERLINES DOWN 1
MILE WEST OF 80W AND AL HWY 14W.
1102 PM NON-TSTM WND DMG MOSSES 32.18N 86.67W
01/29/2008 LOWNDES AL EMERGENCY MNGR
NUMEROUS BRANCHES DOWN ACROSS THE COUNTY...ALONG WITH
POWER OUTAGES.
&&
JRALocal storm report, Jan 29, 11:29 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1129 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM NON-TSTM WND DMG WHITE HALL 32.30N 86.71W
01/29/2008 LOWNDES AL EMERGENCY MNGR
POWER LINES DOWN AROUND CITY HALL.
&&
JD/81Local storm report, Jan 29, 11:50 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1150 PM CST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM NON-TSTM WND DMG CHELSEA 33.33N 86.64W
01/29/2008 SHELBY AL BROADCAST MEDIA
CAR RAN INTO TREES DOWN ON HIGHWAY 39. POSSIBLE INJURIES.
1050 PM NON-TSTM WND DMG ALEXANDER CITY 32.93N 85.93W
01/29/2008 TALLAPOOSA AL EMERGENCY MNGR
REPORTS OF TREES DOWN ON 2 HOUSES WITHIN THE CITY LIMITS.
&&
JD/81Local storm report, Jan 30, 12:03 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 AM CST WED JAN 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM NON-TSTM WND DMG VERNON 33.76N 88.11W
01/29/2008 LAMAR AL EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES DOWN IN VERNON AND ACROSS
THE COUNTY. TREES DOWN ON TWO HOUSES.
0845 PM NON-TSTM WND DMG TUSCALOOSA 33.24N 87.54W
01/29/2008 TUSCALOOSA AL EMERGENCY MNGR
SEVERAL TREES AND NUMEROUS POWER LINES DOWN IN
TUSCALOOSA...AND NORTHWARD ACROSS THE COUNTY.
0858 PM NON-TSTM WND GST 4 SSE TUSCALOOSA 33.18N 87.51W
01/29/2008 M43.00 MPH TUSCALOOSA AL EMERGENCY MNGR
43 MPH GUST IN TAYLORVILLE.
0901 PM NON-TSTM WND GST TUSCALOOSA 33.24N 87.54W
01/29/2008 M39.00 MPH TUSCALOOSA AL ASOS
GUST TO 39 MPH RECORDED AT THE TUSCALOOSA AIRPORT.
0901 PM NON-TSTM WND GST NORTHPORT 33.24N 87.59W
01/29/2008 M42.00 MPH TUSCALOOSA AL EMERGENCY MNGR
WIND GUST TO 42 MPH.
0920 PM NON-TSTM WND DMG BIRMINGHAM 33.53N 86.80W
01/29/2008 JEFFERSON AL EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES DOWN IN BIRMINGHAM...AND
ACROSS MUCH OF JEFFERSON COUNTY.
0920 PM NON-TSTM WND GST BIRMINGHAM 33.53N 86.80W
01/29/2008 E55.00 MPH JEFFERSON AL ASOS
55 MPH GUST RECORDED AT THE BIRMINGHAM AIRPORT
0920 PM NON-TSTM WND DMG 5 SSW LOCUST FORK 33.84N 86.65W
01/29/2008 BLOUNT AL EMERGENCY MNGR
TREES DOWN ON RESIDENCE.
0930 PM NON-TSTM WND DMG CHELSEA 33.33N 86.64W
01/29/2008 SHELBY AL BROADCAST MEDIA
CAR RAN INTO TREES DOWN ON HIGHWAY 39. POSSIBLE INJURIES.
0935 PM NON-TSTM WND DMG 4 NE BLOUNTSVILLE 34.12N 86.54W
01/29/2008 BLOUNT AL EMERGENCY MNGR
TREES DOWN ALONG COUNTY HWY 49 BETWEEN US 231 ANS AL 79.
0935 PM NON-TSTM WND DMG ONEONTA 33.95N 86.47W
01/29/2008 BLOUNT AL EMERGENCY MNGR
TREES DOWN IN ONEONTA.
0940 PM NON-TSTM WND DMG BLOUNTSVILLE 34.08N 86.59W
01/29/2008 BLOUNT AL EMERGENCY MNGR
TREES DOWN IN MULTIPLE LOCATIONS COUNTYWIDE.
0940 PM NON-TSTM WND DMG 2 NW HUEYTOWN 33.46N 87.02W
01/29/2008 JEFFERSON AL FIRE DEPT/RESCUE
CONCORD FIRE DEPARTMENT REPORTS TREES BLOCKING CAMP
OLIVER ROAD.
0940 PM NON-TSTM WND DMG 3 NE HAYDEN 33.93N 86.72W
01/29/2008 BLOUNT AL EMERGENCY MNGR
TREES REPORTED DOWN.
0945 PM NON-TSTM WND DMG COLUMBIANA 33.18N 86.60W
01/29/2008 SHELBY AL EMERGENCY MNGR
NUMEROUS REPORTS OF TREES DOWN AND SCATTERED POWER
OUTAGES COUNTY WIDE.
0955 PM NON-TSTM WND DMG GADSDEN 34.01N 86.01W
01/29/2008 ETOWAH AL EMERGENCY MNGR
NUMEROUS REPORTS OF TREES DOWN AND SCATTERED POWER
OUTAGES ACROSS THE COUNTY.
0955 PM NON-TSTM WND DMG GADSDEN 34.01N 86.01W
01/29/2008 ETOWAH AL EMERGENCY MNGR
TREES ACROSS THE ROAD ON VALLEY STREET IN DOWNTOWN
GADSDEN.
1050 PM NON-TSTM WND DMG ALEXANDER CITY 32.93N 85.93W
01/29/2008 TALLAPOOSA AL EMERGENCY MNGR
REPORTS OF TREES DOWN ON 2 HOUSES WITHIN THE CITY LIMITS.
1055 PM NON-TSTM WND DMG WHITE HALL 32.30N 86.71W
01/29/2008 LOWNDES AL EMERGENCY MNGR
POWER LINES DOWN AROUND CITY HALL.
1102 PM NON-TSTM WND DMG MOSSES 32.18N 86.67W
01/29/2008 LOWNDES AL EMERGENCY MNGR
NUMEROUS BRANCHES DOWN ACROSS THE COUNTY...ALONG WITH
POWER OUTAGES.
1102 PM NON-TSTM WND DMG SELMA 32.42N 87.03W
01/29/2008 DALLAS AL EMERGENCY MNGR
NUMEROUS TREES DOWN ACROSS THE COUNTY. POWERLINES DOWN 1
MILE WEST OF 80W AND AL HWY 14W.
1102 PM NON-TSTM WND DMG 10 NE SELMA 32.52N 86.91W
01/29/2008 DALLAS AL EMERGENCY MNGR
SEVERAL TREES DOWN ALONG HIGHWAY 22 IN PLANTERSVILLE
BLOCKING THE ROAD
1102 PM NON-TSTM WND DMG SELMA 32.42N 87.03W
01/29/2008 DALLAS AL EMERGENCY MNGR
TREE BLOCKING ROAD ON BROAD STREET IN DOWNTOWN SELMA.
TREE DOWN ON OLD MONTGOMERY HIGHWAY NEAR SELMONT
WATERWORKS.
&&
JRAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 8:23 PM CST | High Wind Warning | BMX | Tuscaloosa, Walker | 97 min |
Nearby
Red Flag Warnings in Alabama, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.